HIV-ITP and initial regime
Jan 3, 2004
Back on Nov 4th, I posted a question about HIV-ITP and asked what my options were in terms of initiating treatment. An update: my last 6 platelets counts were as follows: 97, 78, 63, 82, 64 (two weeks ago), and 70 (this is last Friday's count). Both the hematologist and my infections disease specialist have said I can wait to initiate either HAART, or perhaps prednisone when, and if, my count falls below 50. Three questions for you: 1) does this indicate a plateau in terms of platelet count; 2)does the idea that this is just a "cycle" that needs to be broken; in other words, maybe a short term stint on prednisone may break the cycle and when we taper the platelet count will not decline once more, and: 3) if I were to start HAART, I was looking at the Combivir + Sustive combo, but have been reading that AZT suppresses the bone marrow (where platelets are produced, so I was thinking Sustiva + Epivir + tenofovir. What do you think of that combo as an intial treatment regimen? Thanks for your time.
Response from Dr. Pierone
Hello, I agree that the low platelets from ITP (idiopathic thrombocytopenic purpura) do not need to be treated unless they drop below 50 thousand. It does look like a plateau in your platelet count. I don't think that treatment with prednisone will necessarily break a cycle of ITP. With regard to HAART, either regimen would be expected to improve the platelet count. AZT does not really have much impact on platelets so I would not shy away from it based on this issue (the real issue with ITP is inappropriate destruction of platelets anyway). The Sustiva, Epivir, Tenofovir regimen is somewhat easier since it can be taken once daily. Good luck!
Get Email Notifications When This Forum Updates or Subscribe With RSS
- Do Black Spots Mean I Have AIDS?
- Is Flu Symptoms A Symptom Of Acute HIV Infection?
- Groin Pain After Receiving Oral Sex Worried I Have HIV
- Pain In Penis After Anal Sex What Are The Chances Of HIV
- Can An Sexually Transmitted Disease Cause White Vaginal Discharge?
- Does Hep C Cause High Blood Pressure?
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.